Schizophrenia.com

Coming off meds after the seizure


#1

Howdy folks. I wanted to keep this confined to you guys. My ER doctor said the Thorazine I was taking caused my seizure. The Saphris I’m also on isn’t working worth beans. The ER doc said to stop the Thorazine and take the Depakote instead. I am aware these are 2 totally different types of meds, but I keep having bad reactions to antipsychotics. (Thorazine = seizures, Haldol, Prolixin, Stelazine, Trilafon = bad EPS, all of the atypicals = weight gain and high cholesterol). That pretty much eliminates all the meds, more or less. I asked the ER doctor what I should do because I don’t want to have any more seizures. They’re dangerous. He said if I feel up to it, and if I don’t have a lot of stressors, to go ahead and stop my antipsychotics. He gave me a few phone numbers to call if I needed emergency psychiatric care at the hospital.

You folks may recall I went off meds about 2 months ago, and I did well. I got a job, and was succeeding in life. I want that back. So I’m going to go for it, ditch the antipsychotics, and see my GP once a week so he can give me an honest third-party opinion. I’m ready, let’s do this! Hopeful…


#2

It sounds like you got this. You have a plan in place, you have a doc on board and you have some parameters for this. Good luck and I hope this goes smoothly.

Are you tapering down or cutting cold turkey?


#3

I’m always anxious when people who have been taking APs for years decide to discontinue them. But in your case, it seems the APs are doing WAY more harm than good. So I can totally see why you’d want to stop them.

And it seems like you’ve worked out a great quitting plan. Having the guidance and monitoring from your doc is crucial.

I hope that we get to hear that your daily functioning improves and you get back to work! We’re here to support you.

Blessings,

Anthony


#4

@SurprisedJ, I’m doing it cold turkey, mainly because they were in low doses to start, there’s nothing to taper. :smiley:


#5

Hey alien - I was on Depakote ER for many years- I recently had to get off of them (high liver enzymes)
I read somewhere - I think it was a scientific piece online, it said that Depakote has some possible antipsychotic properties to it. It regulates mood and has a ‘calming’ effect, similar to antipsychotic medications.
I do wish you well on your decision of stopping the antipsychotics - when a certain class of meds start to do more harm than good, stopping them does make sense


#6

Hope this works out for you. The seizures sound terrible and dangerous. I am on an atypical–Risperdal–and it has caused some weight gain. Good luck to you!


#7

I’m sorry to hear the meds cause so many problems :frowning: I know it can be frustrating to weigh the benefits and risks. I feel like I’m doing the same thing. My main issue right now is the ECT. I have PTSD from two bad experiences and going there is like facing my biggest fear every 6 weeks. Doing what scares you to death every 6 weeks just so you can remain healthy is a struggle. And what adds to this is pdoc won’t prescribe Klonopin which makes the experience easier. Sorry I needed to vent, I didn’t mean to make this about me. You’re in a tough spot. Do you have a Psychiatric Advance Directive? If things get bad it can communicate your wishes. It will get better. Just think how bright the light will be when you come out of the darkness. :sunny:


#8

Some people have done that successfully. If you start getting the jitters can always cut one in half and take it…then go for strait again and work it out that way.
I’m glad to see at least some doctors are recommending going off meds if you’re functioning alright and especially if there are bad side effects. the clinic I used to go to which is tied in with the State mental health department says that meds are a last resort…they always try therapy, support systems, set a bunch of positive goals to meet week to week, stuff like that. If a person continues to be psychotic then they will recommend meds but they follow very strict guidelines and make sure they do follow ups


#9

Hi Alien, I’m sorry you had to go through such a bad reaction to the meds. Fingers and toes crossed that things will go well for you.


#10

Why did you go back on the antipsychotics last time you quit?


#11

I think it was more to please my case worker who started harping on me non-stop. She is a real pain in the ass, and has never done anything good for me.